Risk and incidence of fatal adverse events associated with immune checkpoint inhibitors: a systematic review and meta-analysis
Authors Jiang Y, Zhang N, Pang H, Gao X, Zhang H
Received 16 October 2018
Accepted for publication 18 December 2018
Published 15 February 2019 Volume 2019:15 Pages 293—302
Checked for plagiarism Yes
Review by Single-blind
Peer reviewers approved by Dr Amy Norman
Peer reviewer comments 2
Editor who approved publication: Professor Deyun Wang
Yi Jiang,1 Ning Zhang,1 Hailin Pang,1 Xiaobo Gao,2 Helong Zhang1,3
1Department of Oncology, Tangdu Hospital, Air Force Military Medical University, Xi’an, Shan’xi, China; 2Department of Medicine, Tangdu Hospital, Air Force Military Medical University, Xi’an, Shan’xi, China; 3Institute of Cancer, Air Force Military Medical University, Xi’an, Shan’xi, China
Background: Given the increasing use of immune checkpoint inhibitors (ICIs), a concomitant rise in adverse events is inevitable. In a recent Phase III trial of ICIs versus placebo, we found the staggering difference of incidence of fatal adverse events (FAEs). Hence, we should determine the risk of FAEs in ICIs.
Objective: To address the risks of FAEs associated with each ICI regimen, we performed a systematic review and meta-analysis of clinical trials with the Food and Drug Administration-approved ICI regimens in patients with advanced solid tumors.
Methods: Literature searching was based on PubMed before April 15, 2018. The numbers of FAEs in both study group and placebo group were collected. We assessed the risk of fatal adverse reactions associated with ICIs on Pooled Peto OR and associated 95% CI.
Results: Twelve trials were identified. OR value of FADs in all ICIs was 2.32 (95% CI: 1.33, 4.05; P=0.003). The incidence of FAE in ICI in all included studies were up to 3.2%. OR value of clinical trials of prostate cancer was 3.71 (95% CI: 1.12, 12.26; P=0.03). Among the ICI cohorts, the common FAEs were gastrointestinal toxicity (n=12, 25%), pulmonary toxicity (n=10, 20%), cardiac toxicity (n=5, 10%), and hepatic toxicity (n=5, 10%).
Conclusion: The cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) inhibitors have a significantly higher risk of FAE (P=0.01), whereas programmed cell death protein 1 (PD-1) inhibitors were not. The most common CTLA-4-related FAE was gastrointestinal toxicity, and the most common PD-1-related FAE was pulmonary toxicity. Moreover, we have shown that ipilimumab has significant dose-dependent lethal toxicity.
Keywords: treatment-related mortality, immune mediated death, immune mediated mortality
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]